Tech Talk: Avoiding Errors Due to Med Name Mix-Ups

It’s not unusual to hear about med errors that happen due to confusion over med names, such as those that look or sound alike. Plus, abbreviations and incomplete med names can cause confusion, because they can have inconsistent meanings or they might be misread. For example, the abbreviation “PCC” can be interpreted as either prothrombin complex concentrate (which helps STOP bleeding) or protein C concentrate (which can CAUSE bleeding).

Use this tool to talk about med name errors and close calls with your pharmacy colleagues. These discussions will help raise awareness and may prevent future mishaps. Share the information with your medication safety officer, or manager or supervisor, to make improvements in your practice setting that could reduce the risk of dangerous errors.

Question

Your Feedback

What is your practice setting?






Primary work area(s):


Primary duties:


Shift:

In what scenarios are you still seeing med name abbreviations or incomplete med names used in your hospital or in your pharmacy?


For example: Some preprinted labels in crash cart trays have med name abbreviations. Some med names are abbreviated on displays on the automated dispensing cabinets.





Can you give specific examples of these abbreviations or incomplete med names, and how they’re encountered or used?


For example: Epinephrine is abbreviated as “epi” on drip labels in crash cart trays. Hydrochlorothiazide is abbreviated as “HCTZ” on automated dispensing cabinet displays.





Have you recently seen an error or near miss happen because of an abbreviated or incomplete med name?


For example: A nitroglycerin drip was almost dispensed in place of a nitroprusside drip when a pharmacist asked for a “nitro” drip.



If you caught an error or near miss that happened because of an abbreviated or incomplete med name, how did you do it?


For example: When labeling the nitroglycerin drip, the patient label was double-checked. At that point, it was noticed that the order was for nitroprusside, not nitroglycerin.



How could use of abbreviations or incomplete med names be avoided in the examples you’ve given?


For example: The pharmacist could have used the full med name, nitroprusside, or the tech could have clarified the med needed, nitroglycerin or nitroprusside.



Are there other scenarios in your practice setting where errors have occurred or almost occurred due to med name mix-ups?




How could these scenarios be altered to prevent future med errors?




What additional comments, feedback, or thoughts do you have on this important topic?




[October 2018; 341032]

Related Articles